Thursday, October 3, 2013

Less Lupus, More Life- Day 3 of "31 Days" series to medicate or not to medicate?

Birth control pills lower libido and can increase the chance of stroke and heart attack. But many women feel that they are so necessary to their health that they insist that their university pays for it.   Anti-depression medication can increase thoughts of suicide. But many people, young and old, feel so desperate that they turn a blind eye to the side effects.

I'm not totally against pharmaceuticals. I used progesterone and heparin during my last two pregnancies. I just hate the idea of living 'under the influence' for the rest of my life.

Twelve years ago, I had my first lupus flare. It was the worst flare I have experienced in my life. I didn't know what was happening to me. My joints hurt so badly that I literally had to crawl up the stairs to my classroom to teach my college class. I went to our family doctor, and she prescribed me a month of prednisone. It worked. I was able to walk. Unfortunately, one of the rarer side effects is acid reflux. After only a month of using the drug, I had developed vocal nodules which later caused one of my vocal chords to be permanently paralyzed; I no longer can sing or speak as I once did.

I understand the need to relieve symptoms. When I was in so much pain twelve years ago, I knew that I couldn't live that way for long. I consider my semi-remission to be a miracle, and the loss of my singing voice is a small price to pay for my life these past twelve years and two more healthy children. I was so blessed that I don't need to go back on steroids. perhaps in the future I will. For now, I am attempting to maintain my tenuous health through natural means.  

Three years ago, my doctor had me take anti-malarials for about six months. He insisted that it would help with my chronic fatigue. I didn't feel any difference, not even any of the relatively minor possible side effects. It seems that my body doesn't really respond well to low doses of medication, so I prefer not to take any. When I got a tooth pulled out, it took 4 doses of whatever the dentist was using to numb the area. She was surprised. My first c-section was my first and only epidural; it took the anesthesiologist three doses or attempts to numb me to go ahead with the c-section. Maybe it is the slight redness in my hair....I'm not against trying the drug again. I will do anything to avoid taking prednisone again. Even though I needed the drug when I had the first severe flare, I regret using it. I think it changed my entire body chemistry for the worse.
from Mayo Clinic website: Side effects of oral corticosteroids
Because oral corticosteroids affect your entire body instead of just a particular area, this form is the most likely to cause significant side effects. Side effects depend on the dose of medication you receive and may include:
  • Elevated pressure in the eyes (glaucoma)
  • Fluid retention, causing swelling in your lower legs
  • Increased blood pressure
  • Mood swings
  • Weight gain, with fat deposits in your abdomen, face and the back of your neck
When taking oral corticosteroids longer term, you may experience:
  • Clouding of the lens in one or both eyes (cataracts)
  • High blood sugar, which can trigger or worsen diabetes
  • Increased risk of infections
  • Thinning bones (osteoporosis) and fractures
  • Suppressed adrenal gland hormone production
  • Thin skin, easy bruising and slower wound healing

2 comments:

  1. Oh prednisone, my frenemy! It has been part of two different chemotherapy regimens I had, and while it did a lot to save my life, I'm not happy with the lasting effects it, and its friends had on my body... so I totally see why you'd like to avoid it!

    Continue to be well!

    ReplyDelete
  2. I can relate to how your body reacts to meds. I have a list of four meds on my "allergy" list because when prescribed, I had an allergic reaction. These drugs do not normally cause allergic reactions. I also recently had a new crown on a tooth. The dentist gave me four shots of novacaine and the area still wasn't numb. I told him, "no more. just do it." I was in pain for three days afterward. Not from the crown but from the shots into my jaw. I am currently struggling with chronic fatigue, mild depression, and pain in some of my bones. I've decided that switching to a whole foods, mostly vegetarian diet is the way I want to combat it. It's hard, because my kids keep me pretty busy, and when not managing kids, I am so tired I don't feel like cooking, but it's just going to have to be. I am so tired of feeling tired.

    ReplyDelete

I love comments! Contribute to the conversation so I am not talking to the ether! (posts older than 2 weeks will be moderated & posted ASAP)

Related Posts Plugin for WordPress, Blogger...